- Research Article
- Open Access
Asymptotic Bounds for Linear Difference Systems
© Jan Čermák. 2010
- Received: 1 February 2010
- Accepted: 12 April 2010
- Published: 20 May 2010
This paper describes asymptotic properties of solutions of some linear difference systems. First we consider system of a general form and estimate its solutions by use of a solution of an auxiliary scalar difference inequality assuming that this solution admits certain properties. Then applying this result to linear difference systems of a variable order with constant (or bounded) coefficients we derive effective asymptotic criteria for such systems. Beside it, we give applications of these results to numerical analysis of vector differential equations with infinite lags.
- Difference Equation
- Delay Differential Equation
- Abel Equation
- Monotonous Solution
- Asymptotic Investigation
Equation (1.1) represents a general pattern, where some other specifications of entry parameters and their properties are necessary. Before doing this we note that many papers on asymptotics of difference equations involve difference systems fitting this pattern under special choices of parameters. For example, if is an asymptotically constant matrix and , are identically zero matrices, then (1.1) is of Poincaré type (studied, e.g., in [1–3] with respect to its asymptotic properties). Similarly, asymptotic stability of the system (1.1) is another frequent topic discussed in the framework of asymptotic analysis of difference systems. We can mention, for example, the papers [4, 5] or , where various particular cases of (1.1) have been investigated.
The primary goal of this paper does not consist in the generalization of these results. Although we are going to formulate the asymptotic bound of solutions for a system of the general form (1.1), we show that conditions of this criterion are satisfied especially when (1.1) is of a variable order which becomes infinite as (i.e., when as ). Such difference equations are studied only rarely (especially in the scalar case—see, e.g., ). Our wish is to describe some of their asymptotic properties.
The idea of our approach consists in a modification of suitable techniques developed for asymptotic analysis of differential equations with infinite lag (which are essentially continuous counterparts of difference equations of infinite order). Considering the scalar case, some general principles of this approach were initiated in  and applied in .
This paper is structured as follows. In Section 2, we mention some related mathematical tools which are necessary in our asymptotic investigation of (1.1). Section 3 presents an asymptotic bound of all solutions of (1.1). This bound is expressed via a solution of some auxiliary scalar difference inequality introduced in Section 2 and its validity requires some properties of this solution. In Section 4, we consider some particular cases of (1.1) and derive effective asymptotic formulae for their solutions following from the asymptotic result formulated in Section 3. Furthermore, we apply some of our results to the simplest (Euler) discretization of the vector pantograph equation and compare obtained result with corresponding asymptotic property of the exact pantograph equation.
The discussion on the existence of having such properties is performed in Section 4. Now we mention only an obvious fact, namely, that if is nondecreasing, then the assumptions (2.6) and (2.7) become trivial.
The goal of this section is to derive an asymptotic bound of solutions of the system (1.1). The following holds.
As we have remarked earlier, a discussion of conditions of Theorem 3.1 will be performed in the following section. We mention here only an immediate consequence of this assertion. If we choose a constant sequence (which obviously satisfies both assumptions (2.6) and (2.7)) and substitute it into (2.3), we get the following.
with continuous matrix functions , and continuous delay argument satisfying for all . Important numerical discretizations of (4.1) originate from the class of -methods. If we consider the mesh points ( , is the stepsize) and means the approximation of the exact value , then the -method applied to (4.1) leads just to the difference equation (1.1), where , , and depend on , and . Since generally does not belong to the given mesh, we have to employ an interpolation (standard procedures are piecewise constant and piecewise linear interpolation). The choice of a suitable interpolation influences the value of parameter in (1.1); usual values are , , and . General references concerning the -methods and other discretizations of delay differential equations are provided by books [12, 13], where relevant formulae and some of their properties can be found.
, and for the well-posedness of the method we assume that is nonsingular. Then (4.3) is obviously the difference system of the type (1.1), where is constant matrix, are variable, but bounded matrix functions, ( means an integer part), and .
On this account, we are going to discuss the question of a possible usefulness of Theorem 3.1 for asymptotic description of such a system. First we state the following.
is the monotonous solution of (2.3) satisfying the properties (2.6) and (2.7).
where are arbitrary real constants, satisfy these equations on corresponding domains. Taking into account the property (2.9) we can see that asymptotics of satisfying (2.8) and (2.9) are described via . This observation is sufficient for our purpose.
Summarizing previous considerations, we have derived the following.
The previous ideas and procedures can be extended into a more general case. Consider the differential equation (4.2) with the delayed argument replaced by a general such that is continuous and nonincreasing on and for all . Then using the above mentioned discretization we arrive at (4.12) with being replaced by having some specific properties (in particular, as ). Employing the Schröder transformation , where is a differentiable solution of the relation , we can similarly as in the case verify that the property (4.16) remains preserved with being replaced by on its right-hand side. A detailed modification of the above utilized technique to this general case is only a technical matter and we omit it.
We recall that the asymptotic estimate (4.16) follows from the general Theorem 3.1. Our next intention is to show that considering a simplified form of (4.12) we can modify the proof of Theorem 3.1 to obtain a stronger estimate of solutions.
and discuss the existence of a positive solution of (4.18). We note that the symbols , mean matrices , and the inequality (4.18) between two vectors represents inequalities between their corresponding coordinates. Similarly, by a positive (nonnegative) vector or matrix we understand such a vector or matrix whose all coordinates or elements are positive (nonnegative).
First we recall the following notion.
Irreducibility plays an important role in the spectral theory of nonnegative matrices. We utilize here the following assertion which is often referred to as the Frobenius theorem (see, e.g., ).
Every irreducible nonnegative matrix has a positive eigenvalue such that the corresponding eigenvector is positive. This eigenvalue is the spectral radius of and it is the simple root of the characteristic equation.
where . In addition, if is irreducible, then is irreducible and nonnegative. Hence, by the Frobenius theorem, has the eigenvalue with the corresponding positive eigenvector . Using this notation we have the following.
Utilizing Proposition 4.6 we can prove the following.
by the use of Proposition 4.6. This inequality is just the inequality (3.5). Consequently, using the same proof procedures as given in the corresponding part of the proof of Theorem 3.1 and taking into account Lemma 4.1, we can show the boundedness of as .
Our final goal is to give a numerical interpretation to Theorem 4.7. Consider again the pantograph equation (4.2) with a (generally complex) diagonal matrix . Applying the forward Euler method with a piecewise constant interpolation to such an equation (4.2) we obtain the linear difference system (4.17), where and . Since if and only if , we can reformulate Theorem 4.7 as follows.
It should be emphasized that exactly the same (nonimprovable) asymptotic estimate holds for the solution of the exact pantograph equation (4.2) provided that all eigenvalues of have negative real parts and the maximal geometric multiplicity of eigenvalues of with the maximal real part is equal to 1 (see [15, 16]). Consequently, the estimate (4.34) of the corresponding numerical solution is optimal in this sense.
In general, the problem of a possible mutual relationship between qualitative properties of delay differential and difference equations is not restricted only to numerical investigations and it is studied in a more general context (see, e.g., the papers [17, 18]). However, it is just the numerical analysis of delay differential equations which gives an important motivation for the joint study of both types of delay equations. Related questions concerning joint investigations of delay differential equations and its discretizations in the framework of the time-scale theory are discussed in [8, 19]. Among many papers on numerical investigations of differential equations with a proportional delay we can mention at least [9, 20–22] and the references cited therein. We emphasize that these papers deal with scalar equations of the pantograph type. The investigations of the vector case, mentioned in this paper, are just at the beginning.
The author is grateful to an anonymous referee for numerous suggestions and comments which considerably helped to improve the content of this paper. The research was supported by the research plan MSM 0021630518 "Simulation modelling of mechatronic systems" of the Ministry of Education, Youth and Sports of the Czech Republic and by the Grant no. 201/08/0469 of the Czech Grant Agency.
- Elaydi SN: Asymptotics for linear difference equations. I. Basic theory. Journal of Difference Equations and Applications 1999,5(6):563-589. 10.1080/10236199908808210MathSciNetView ArticleMATHGoogle Scholar
- Farkas G: On asymptotics of solutions of Poincaré difference systems. Journal of Difference Equations and Applications 2001,7(2):183-191. 10.1080/10236190108808268MathSciNetView ArticleMATHGoogle Scholar
- Pituk M: Asymptotic behavior of a nonhomogeneous linear recurrence system. Journal of Mathematical Analysis and Applications 2002,267(2):626-642. 10.1006/jmaa.2001.7797MathSciNetView ArticleMATHGoogle Scholar
- Kipnis M, Komissarova D: Stability of a delay difference system. Advances in Difference Equations 2006, 9.Google Scholar
- Matsunaga H: A note on asymptotic stability of delay difference systems. Journal of Inequalities and Applications 2005, (2):119-125. 10.1155/JIA.2005.119Google Scholar
- Nagabuchi Y: Asymptotic behaviors of a linear difference system with multiple delays. Funkcialaj Ekvacioj 2003,46(1):89-119. 10.1619/fesi.46.89MathSciNetView ArticleMATHGoogle Scholar
- Heller S:An asymptotic solution of the difference equation . Journal of Mathematical Analysis and Applications 1971, 34: 464-469. 10.1016/0022-247X(71)90125-9MathSciNetView ArticleMATHGoogle Scholar
- Čermák J, Kundrát P, Urbánek M: Delay equations on time scales: essentials and asymptotics of the solutions. Journal of Difference Equations and Applications 2008,14(6):567-580. 10.1080/10236190701702387MathSciNetView ArticleMATHGoogle Scholar
- Čermák J, Jánský J: On the asymptotics of the trapezoidal rule for the pantograph equation. Mathematics of Computation 2009,78(268):2107-2126. 10.1090/S0025-5718-09-02245-5MathSciNetView ArticleMATHGoogle Scholar
- Elaydi SN: An Introduction to Difference Equations, Undergraduate Texts in Mathematics. 3rd edition. Springer, New York, NY, USA; 2005.Google Scholar
- Kuczma M, Choczewski B, Ger R: Iterative Functional Equations, Encyclopedia of Mathematics and its Applications. Volume 32. Cambridge University Press, Cambridge, UK; 1990:xx+552.View ArticleGoogle Scholar
- Bellen A, Zennaro M: Numerical Methods for Delay Differential Equations, Numerical Mathematics and Scientific Computation. The Clarendon Press Oxford University Press, New York, NY, USA; 2003:xiv+395.View ArticleGoogle Scholar
- Kuang J, Cong Y: Stability of Numerical Methods For Delay Differential Equations. Science Press, Beijing, China; 2005.Google Scholar
- Gantmacher FR: Matrix Theory. 4th edition. Nauka, Moscow, Russia; 1988.Google Scholar
- Iserles A: On the generalized pantograph functional-differential equation. European Journal of Applied Mathematics 1993,4(1):1-38. 10.1017/S0956792500000966MathSciNetView ArticleMATHGoogle Scholar
- Liu Y: Asymptotic behavior of functional-differential equations with proportional time delays. European Journal of Applied Mathemtics 1996, 7: 11-30.MATHGoogle Scholar
- Benditkis DB, Diblík J, Khusainov DYa: Weak delay in systems with an aftereffect. Functional Differential Equations 2002,9(3-4):385-404.MathSciNetMATHGoogle Scholar
- Diblík J, Khusainov DYa, Šmarda Z: Construction of the general solution of planar linear discrete systems with constant coefficients and weak delay. Advances in Difference Equations 2009, 18.Google Scholar
- Čermák J, Urbánek M: On the asymptotics of solutions of delay dynamic equations on time scales. Mathematical and Computer Modelling 2007,46(3-4):445-458. 10.1016/j.mcm.2006.11.015MathSciNetView ArticleMATHGoogle Scholar
- Buhmann M, Iserles A: Stability of the discretized pantograph differential equation. Mathematics of Computation 1993,60(202):575-589. 10.1090/S0025-5718-1993-1176707-2MathSciNetView ArticleMATHGoogle Scholar
- Liu MZ, Li D: Properties of analytic solution and numerical solution of multi-pantograph equation. Applied Mathematics and Computation 2004,155(3):853-871. 10.1016/j.amc.2003.07.017MathSciNetView ArticleMATHGoogle Scholar
- Liu MZ, Yang ZW, Hu GD: Asymptotical stability of numerical methods with constant stepsize for pantograph equations. BIT Numerical Mathematics 2005,45(4):743-759. 10.1007/s10543-005-0022-3MathSciNetView ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.